Mississippi, 2016Damaging Wind in Mississippi, June 17, 2016
June 17, 2016 · NWS LIX · 1 event in 1 county or zone
A slow moving cold front pushed south through Mississippi, triggering several rounds of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front pushed south through Mississippi, triggering several rounds of thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Jun 17, 2:50 PM CST, 4 hours earlier.
Area forecast discussion, Jun 17, 2:50 PM CST, 4 hours before
Area Forecast Discussion
National Weather Service New Orleans LA
350 PM CDT FRI JUN 17 2016
.SYNOPSIS...
Latest surface analysis continue to show a ridge of high pressure
from the Florida Straits to northwest Gulf of Mexico. West flow
was present across the south half of Louisiana and Southern
Mississippi this afternoon. Surface dewpoint readings were
70 to 72 across Southwest Mississippi and East Central Louisiana
and 75 to 79 across the Mississippi Coast, River Parishes and
south of the tidal lakes. Warm temperatures along with these
dewpoint readings have pushed heat index values up to 105 to 110
south of tidal lakes and Mississippi Caost...100 to 105 across
Southwest Mississippi and around Baton Rouge. A 1006mb surface low
was located over South Carolina with cold front extending west to
Memphis. Regional radars indicated convection strong to severe
from along and ahead of the frontal zone.
Latest upper air analysis showed a trough axis from the North
Carolina coast to North Mississippi and ridge axis from Texas to
the western parts of the Great Lakes.
&&
.DISCUSSION...
With the upper level ridge will continue to expand northeast to
east from Central Plains to Mid Atlatic States through the
weekend. Upper level trough axis will push south through this
evening, overnight and Saturday. HRRR model guidance continue some
pre-frontal convection over the Mississippi coast this evening
breaking heat. With the frontal zone pushing down, will maintain
rain chances after midnight. Frontal zones will slow through
Saturday but yield near normal rain chances across the forecast
area. Increased cloud cover and convection will hamper heat index
values from rising to dangerous levels.
Frontal zone will continue to push through the forecast area
Saturday night and a slight decrease to dewpoint readings across
the north zones Sunday morning and day period. However, the
frontal zone will linger across the Louisiana coastal water and
maintaining slightly high rain chances across the south zones on
Monday
&&
.AVIATION...
VFR conditions will prevail through the forecast period. The
biggest issue is the possibility of convection impacting the
terminals for brief periods of time as a cold front approaches from
the north. Short range models continue to indicate a band of
convection possibly impacting KGPT...KASD...and KNEW around 00z.
Have kept in VCTS wording to reflect this risk through around 03z.
As the cold front moves through tomorrow, additional convection
could redevelop. Once again, VCTS wording has been placed to
reflect the risk. If a storm looks to threaten a terminal, a tempo
group will be added reflecting the expected conditions. At worst, a
brief period of IFR and LIFR visibilities due to heavy rain and some
gusty winds can be expected when the storms roll through. 32
&&
.MARINE...
Small Craft Exercise Caution flags are once again in effect for the
overnight hours for the coastal waters east of the Mississippi River
due to another expected coastal low level jet developing. Westerly
winds of 15 to 20 knots should peak during the late night hours and
then quickly die off around sunrise as the nocturnal jet dissipates.
Winds should turn more variable tomorrow as a cold front moves
through, and expect to see easterly winds in place across all of the
waters by Sunday in the wake of the front. As high pressure settles
in from the north, the pressure gradient should tighten up a bit
over the forecast area resulting in increased easterly winds of 15
to 20 knots from Sunday afternoon through Monday morning. The
gradient over the northern Gulf will relax Monday afternoon as the
high becomes further centered over the region, and expect to see
lighter east-southeast flow of 10 knots or less take hold Monday
night and remain in place through Tuesday. 32
&&
.DECISION SUPPORT...
DSS code: Blue.
Deployed: None.
Activation: None.
Activities: None.
Decision Support Services (DSS) Code Legend
Green = No weather impacts that require action.
Blue = Long-fused watch, warning, or advisory in effect or
high visibility event.
Yellow = Heightened impacts with short-fused watch, warning
or advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby
tropical events; HazMat or other large episodes.
Red = Full engagement for Moderate risk of severe and/or
direct tropical threats; Events of National Significance.
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 96 75 92 72 / 30 30 50 20
BTR 96 75 93 73 / 10 20 50 30
ASD 95 78 93 74 / 10 30 50 30
MSY 95 79 92 76 / 10 30 50 40
GPT 96 79 92 75 / 20 30 50 30
PQL 96 77 91 75 / 20 30 50 30
&&
.LIX Watches/Warnings/Advisories...
LA...Heat Advisory until 7 PM CDT this evening for LAZ034>037-039-040-
046>050-056>072.
GM...None.
MS...Heat Advisory until 7 PM CDT this evening for MSZ068>071-077-
080>082.
GM...None.
&&Hazardous weather outlook, Jun 17, 6:08 PM CST, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
708 PM CDT FRI JUN 17 2016
GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-181215-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON LA TO LOWER ATCHAFALAYA RIVER
LA OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON LOUISIANA OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND OUT
20 NM-
COASTAL WATERS FROM PORT FOURCHON LOUISIANA TO LOWER ATCHAFALAYA
RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO
PORT FOURCHON LOUISIANA FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MISSISSIPPI TO STAKE ISLAND
LOUISIANA OUT 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-WASHINGTON-ST. TAMMANY-IBERVILLE-
WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-
ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-
UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
708 PM CDT FRI JUN 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY...PRIMARILY OVER
THE MISSISSIPPI COASTAL COUNTIES AND ADJACENT COASTAL WATERS. A
FEW STORMS COULD BE STRONG AND PRODUCE BRIEF TORRENTIAL
RAIN...GUSTY WINDS AND FREQUENT LIGHTNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED SHOWERS AND THUNDERSTORMS SHOULD PRODUCE MINOR RELIEF
FROM THE OPPRESSIVELY HOT CONDITIONS SATURDAY WITH ADDITIONAL
COOLING ON SUNDAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY
THROUGH MONDAY. A FEW THUNDERSTORMS EACH DAY COULD BECOME STRONG
AND PRODUCE BRIEF TORRENTIAL RAINFALL...GUSTY WINDS AND FREQUENT
LIGHTNING WITH THE GREATEST THREAT OVER COASTAL AREAS AND COASTAL
WATERS. WATERSPOUTS WILL ALSO BE POSSIBLE OVER THE COASTAL WATERS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 17, 5:44 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
644 PM CDT FRI JUN 17 2016
MSZ081-082-180045-
JACKSON MS-HARRISON MS-
644 PM CDT FRI JUN 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR HARRISON AND JACKSON COUNTIES
UNTIL 745 PM CDT...
AT 639 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG GUST FRONT ALONG
A LINE EXTENDING FROM NEAR NEW AUGUSTA TO NEAR LEAKESVILLE TO I65
AND AL 225. MOVEMENT WAS SOUTH AT 30 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE ALONG THE GUST FRONT. IN
ADDITION...STRONG THUNDERSTORMS WILL CONTINUE TO MOVE FROM THE NORTH
AND BE CAPABLE OF PRODUCING ADDITIONAL STRONG WINDS ALONG WITH BRIEF
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
GULFPORT...BILOXI...OCEAN SPRINGS...LONG BEACH...MOSS POINT...
ST. MARTIN...ESCATAWPA...GAUTIER...D'IBERVILLE...GULF HILLS...
SAUCIER...BIG POINT...HELENA...WADE...LATIMER...GULF PARK ESTATES...
LYMAN...VANCLEAVE...HICKORY HILLS AND HURLEY.
LAT...LON 3036 8845 3032 8847 3037 8859 3034 8870
3037 8882 3043 8885 3043 8899 3042 8901
3040 8886 3030 8929 3036 8928 3038 8934
3065 8934 3065 8924 3068 8924 3068 8889
3074 8888 3074 8841 3035 8839
TIME...MOT...LOC 2339Z 005DEG 27KT 3117 8910 3108 8856 3096 8788
7/ARMThunderstorm Wind, Jackson
- When
- June 17, 6:50 PM CST
- Where
- Jackson County, 1.38 mi ESE of Ocean Spgs
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 30.410, -88.800
Jackson County 911 Dispatch received several reports of trees and power lines down across the Ocean Springs area.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, June 17 to 18, 20162 deaths · 8 injured · 2 events
- Hail and Damaging Winds in Georgia, June 17, 20161 death · $583,000 · 1 in hail · 43 events
- Hail and Damaging Winds in Mississippi, June 17, 20161 injured · $666,000 · 1.75 in hail · 58 events
- Flash Flooding and Flood in Nebraska, June 17 to 18, 2016$2.4 million · 1.75 in hail · 16 events
- Flash Flooding and Hail in Minnesota, June 17 to 18, 2016$310,000 · 1.75 in hail · 43 events
- Flash Flooding and Hail in North Dakota, June 17, 2016$107,000 · 2.75 in hail · 41 events
- Damaging Winds in Arkansas, June 17, 2016$338,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in South Carolina, June 17, 20162 injured · 1 in hail · 52 events
- Flash Flooding and Hail in Minnesota, June 17, 2016$54,000 · 1.5 in hail · 30 events
- Damaging Winds in Alabama, June 17, 2016$97,000 · 61 kt wind · 15 events
- Damaging Winds in South Carolina, June 17, 2016$83,000 · 74 kt wind · 14 events
- Flash Flooding and Hail in South Dakota, June 17, 2016$50,000 · 1.75 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636790.